Iowa, 2026

High Wind in Iowa, February 18, 2026

February 18, 2026 · NWS DMX · 2 events in 2 counties and zones

A strong low pressure system passed north of the area through the day, setting up a strong pressure gradient across the state. Conditions were very dry, allowing for very deep mixing.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong low pressure system passed north of the area through the day, setting up a strong pressure gradient across the state. Conditions were very dry, allowing for very deep mixing. A wind advisory and a red flag warning were in effect for the day and widespread gusts of 45-55 mph from the I-80 corridor north to the Iowa Minnesota border. A couple gusts of 58 and 59 mph were also reported. In the strong winds one semi also tipped over on I-35 near Mason City. Winds at the time of the accident were gusting around 45 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 18, 5:47 AM CST, 3 hours 38 minutes earlier. Its key messages:

  • Critical fire weather conditions today. Red Flag Warning in place for the entire area. Do not burn!
  • Windy conditions expected today. Wind Advisory north half of the area. Gusts of 40-55 mph or more, the highest gusts in northern Iowa.
  • Rain/snow Thursday into Friday morning. Accumulating snow chances increasing, especially north.
  • Increasing winds and falling temperatures Thursday night into Friday with cooler, more seasonal, temperatures Friday into the weekend.
Area forecast discussion, Feb 18, 5:47 AM CST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
547 AM CST Wed Feb 18 2026

 ...Updated for the 12z Aviation Discussion...

.KEY MESSAGES...

- Critical fire weather conditions today. Red Flag Warning in
  place for the entire area. Do not burn!

- Windy conditions expected today. Wind Advisory north half of
  the area. Gusts of 40-55 mph or more, the highest gusts in
  northern Iowa.

- Rain/snow Thursday into Friday morning. Accumulating snow
  chances increasing, especially north.

- Increasing winds and falling temperatures Thursday night into
  Friday with cooler, more seasonal, temperatures Friday into
  the weekend.

&&

.DISCUSSION...
Issued at 416 AM CST Wed Feb 18 2026

Mostly clear skies are overhead early this morning as skies cleared
quickly behind the showers that past through last evening. For those
that even saw precipitation, amounts were generally only a trace
which was not enough to change our very dry antecedent conditions
and thus the critical fire weather conditions we have in place
today. Along with the clear skies, notable dry air is surging
into the area with Iowa in the dry slot of the low pressure
passing through South Dakota into Minnesota today. The
increasing pressure gradient has already caused winds to take
off with 3AM observations indicating sustained winds of 10-25
mph across the area and gusts to 40 mph. Sites just upstream
have already hit Wind Advisory criteria (45+ mph gusts, 30+ mph
sustained) so pushed up the start time of the Wind Advisory a
few hours in the northwest as we won't need the days mixing to
reach advisory criteria. This is a bit concerning with deep
mixing also expected today as soundings indicate the top of the
boundary layer near 800 mb with resultant top of the mixed layer
winds around 45 knots (50+ mph). Some soundings even indicate
deeper mixing like the RAP at Mason City this afternoon with 44
knot winds at the bottom of the mixed layer and 56 knot winds at
the top of the mixed layer, which is over 750mb! This would be
getting into High Wind Warning criteria, which is not out of the
question given the subsidence and drying as well as upstream
observations have had sporadic gusts to 60 mph. Confidence in
widespread sustained winds over 40 mph and gusts over 58 mph was
not high enough to pull the trigger on a High Wind Warning but
some sites may certainly reach these higher gusts over northern
Iowa. Conditions will be watched closely this morning in case an
upgrade is needed. The Wind Advisory was also expanded
southward through the US 30 corridor with advisory level winds
expected through much of central Iowa, though the entire area
will be windy.

The Fire Weather Watch was also converted to a Red Flag Warning for
the entire area with high-end critical fire weather conditions noted
by the Storm Prediction Center in the Day 1 Fire Weather outlook.
With the dry conditions and winds already noted, relative humidity
values fall off to at least the teens to 20s (12-22%), but some
guidance may suggest that even these values may be too high with
some models indicating dew points may fall to the low teens if not
single digits. Regardless, the conditions are in place for rapid
fire spread.

Temperatures today will still be warm with no notable drop in
temperatures behind the frontal passage this morning with highs in
the 50s north to 60s south. Warm air advection returns by tonight
with clouds increasing into Thursday ahead of the next system off
the Rockies. Temperatures tonight may fall off again, in especially
the north, however, where skies remain clear.

Lee cyclogenesis occurs over the Plains tonight into early Thursday
with the low pushing into the region during the daytime Thursday.
It's possible we see some showers in the warm air advection wing but
there remains some questions in soundings on how quickly we will
overcome our dry air in place today. Timing of any saturation may
also dictate precipitation type if it occurs early in the day, but
more likely this would be when temperatures are still warm during
the early daytime Thursday. The cold air advection (CAA)
arrives later Thursday into Friday northwest/west to
southeast/east. Precipitation is looking likely in the
deformation zone as the low moves through the region and with
the CAA, precipitation type may start as rain and then change to
a mix and then snow through the day (midday) Thursday into
Thursday night. Accumulating snow with the system still looks
most likely over northwest into portions of northern/central
Iowa but amounts will be tricky as with rain ahead and the warm
ground temperatures, these will counteract the actual
accumulation of snow. In saying this, forecast amounts range
from a trace south to 3-4" north, though again, it will be
difficult to fully realize this entire accumulation. Any wobbles
in the track and faster/slower timing may change where/when/how
much snow occurs, so stay tuned for fine-tuning today. Snow
type will be wet so no real concerns of blowing snow, however
winds increase Thursday into Friday which may cause some
visibility concerns later Thursday into early Friday with any
snow falling.

Temperatures will be colder, more seasonal Friday into the weekend
as highs fall back to the 20s to 30s with largely dry conditions
expected as well, though will need to watch a system passing to the
south for any wobbles back north.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 541 AM CST Wed Feb 18 2026

VFR conditions ongoing and largely expected to continue through
the TAF period. Some SCT MVFR CIGs have inched their way down
towards KMCW from the stratus in southern MN but this stratus
should largely stay north of the IA/MN border. Gusty winds are
the primary aviation concern through the period with sustained
winds peaking around 20-30 knots and gusts to 35 to 45 knots
later this morning into early afternoon. A few gusts over 45
knots are not out of the question in northern Iowa. Clouds start
to increase again in the south tonight into early Thursday
before expanding northward late in the period.

&&

.FIRE WEATHER...
Issued at 1125 PM CST Tue Feb 17 2026

The Fire Weather Watch has been upgraded to a Red Flag Warning
for the entire area. The wind is trending stronger on Wednesday
and these winds combined with very low relative humidity values
below 25% and cured fuels, will lead to critical fire weather
conditions. Extreme fire growth could occur with any fires
across Iowa on Wednesday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 4 PM CST this afternoon for IAZ004-005-015-
023-033-034-044.
Red Flag Warning from 10 AM this morning to 7 PM CST this
evening for IAZ004>007-015>017-023>028-033>039-044>050-057>062-
070>075-081>086-092>097.
Wind Advisory until 4 PM CST this afternoon for IAZ006-007-016-
017-024>028-035>039-045>050.

&&

DISCUSSION...05
AVIATION...05
FIRE WEATHER...Donavon
Hazardous weather outlook, Feb 18, 4:53 AM CST, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
453 AM CST Wed Feb 18 2026

IAZ057>062-070>075-081>086-092>097-191100-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
453 AM CST Wed Feb 18 2026

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Red Flag Warning is in effect for the area today. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Chances for accumulating snow return to the forecast on Thursday
into early Friday. Breezy conditions may lead to visibility drops
during snowfall and any snow accumulating on roads could impact
travel.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ004>007-015>017-023>028-033>039-044>050-191100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-
453 AM CST Wed Feb 18 2026

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Red Flag Warning and Wind Advisory is in effect for the area
today. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Chances for accumulating snow return to the forecast on Thursday
into early Friday. Breezy conditions may lead to visibility drops
during snowfall and any snow accumulating on roads could impact
travel.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Emmet

When
February 18, 9:25 AM CST
Where
Emmet forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

A gust of 59 mph at KEST.

High Wind, Hamilton

When
February 18, 12:55 PM CST
Where
Hamilton forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

A gust of 58 mph at KEBS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2026Every state in 2026This day in weather historyWarnings in Iowa, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1322426, 1322427.